The modified Ramsey theorem is not a G_del sentence

##plugins.themes.bootstrap3.article.main##

J.  Hintikka

Abstract

G_delian sentences are self-referential first-order sentences in the language of arithmetics. Perhaps the most celebrated one is the sentence which asserts its own unprovability. It is well known that this sentence is neither provable nor refutable in PA (Peano Arithmetics). Some logicians and philosophers have complained that such a sentence is difficult to grasp given its ‘meta-theoretical’ content and they started to look for undecidable arithmetical statements which have a combinatorial content. One such sentence is a variant of Ramsey’s sentence: the Paris-Harrington theorem asserts its undecidability. In the present paper I shall argue that such a sentence is not first-order expressible and thereby it does not provide the desired example of a combinatorial, undecidable arithmetical sentence. Instead I shall argue that it is expressible in Independence-friendly (IF) logic.

##plugins.generic.usageStats.downloads##

##plugins.generic.usageStats.noStats##

##plugins.themes.bootstrap3.article.details##

Section
Статьи

References

Friedman, H., N. Robertson and P. Seymour, The metamathematics of the graph minor theorem, in S. Simpson (ed.), Logic and Combinatorics, Contemporary Mathematics, 65, American Mathematical Society, Providence, R.I., 1987, pp. 229–261.
Hintikka, J., Logic as a theory of computability, Newsletter on Philosophy and Computers. APA Newsletters 11(1):2–5, 2011.
Hintikka, J., Function logic and some of its applications, forthcoming.
Hintikka, J., On the significance of incompleteness results. Teorema. Forthcoming.
Hintikka, J., Counter-examples to Kruskal-type theorems, forthcoming.
Paris, J., and L. Harrington, A mathematical incompleteness in Peano arithmetic, in Jon Barwise (ed.), Handbook of Mathematical Logic, North-Holland, Amsterdam, 1977, pp. 1133–1142.
Simpson, S., Unprovable theorems and fast-growing functions, in S. Simpson (ed.), Logic and Combinatorics, Contemporary Mathematics, 65, American Mathematical Society, Providence, R.I., 1987, pp. 354–397.
Simpson, S. (ed.), Logic and Combinatorics, Contemporary Mathematics, 65, American Mathematical Society, Providence, R.I., 1987.